\(AC(\sigma)\) spaces for polygonally inscribed curves


For certain families of compact subsets of the plane, the isomorphism class of the algebra of absolutely continuous functions on a set is completely determined by the homeomorphism class of the set. This is analogous to the Gelfand–Kolmogorov theorem for C(K) spaces. In this paper, we define a family of compact sets comprising finite unions of convex curves and show that this family has the ‘Gelfand–Kolmogorov’ property.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9
Fig. 10
Fig. 11
Fig. 12


  1. 1.

    Al-shakarchi, S., Doust, I.: Isomorphisms of AC(σ) spaces for linear graphs. Adv. Oper. Theory. 5, 474–488 (2020)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Al-shakarchi, S., Doust, I.: Isomorphisms of BV(σ) spaces. arXiv: 2007.05701

  3. 3.

    Ashton, B., Doust, I.: Functions of bounded variation on compact subsets of the plane. Stud. Math. 169, 163–188 (2005)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Ashton, B., Doust, I.: A comparison of algebras of functions of bounded variation. Proc. Edin. Math. Soc. 49, 575–591 (2006)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Ashton, B., Doust, I.: AC(σ) operators. J. Oper. Theory. 65, 255–279 (2011)

    MathSciNet  MATH  Google Scholar 

  6. 6.

    Berkson, E., Gillespie, T. A.: AC functions on the circle and spectral families. J. Oper. Theory. 13, 33–47 (1985)

    MathSciNet  MATH  Google Scholar 

  7. 7.

    Doust, I., Al-shakarchi, S.: Isomorphisms of AC(σ) spaces for countable sets. In: Böttcher A., Potts D., Stollmann P., Wenzel D. (eds.), The diversity and beauty of applied operator theory, Oper. Theory Adv. Appl., vol. 268. Birkhäuser, Cham (2018)

  8. 8.

    Doust, I., Leinert, M.: Isomorphisms of AC(σ) spaces. Stud. Math. 228, 7–31 (2015)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Doust, I., Leinert, M.: Approximation in AC(σ). arXiv: 1312.1806

  10. 10.

    Garrido, M. I., Jaramillo, J. A.: Variations on the Banach-Stone theorem, IV Curso Espacios de Banach y Operadores (Laredo, 2001). Extracta Math. 17, 351–383 (2002)

    MathSciNet  Google Scholar 

  11. 11.

    Gelfand, I., Kolmogoroff, A.: On rings of continuous functions on topological spaces. Dokl. Akad. Nauk. SSSR. 22, 11–15 (1939)

    MATH  Google Scholar 

  12. 12.

    Gross, L., Tucker, W.: Topological Graph Theory. Wiley, New York (1987)

    Google Scholar 

Download references


The work of the first author was financially supported by the Ministry of Higher Education and Scientific Research of Iraq.

Author information



Corresponding author

Correspondence to Ian Doust.

Additional information

Communicated by Jörg Eschmeier.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Al-shakarchi, S., Doust, I. \(AC(\sigma)\) spaces for polygonally inscribed curves. Banach J. Math. Anal. 15, 31 (2021). https://doi.org/10.1007/s43037-020-00110-w

Download citation


  • Functions of bounded variation
  • \(AC(\sigma)\)
  • Isomorphisms of function spaces

Mathematics Subject Classification

  • 46J10
  • 05C10
  • 46J45
  • 47B40
  • 26B30